Recurrent bous of severe diarrhea for over 9 years until Lotronex - Your Story - IBS Self Help and Support Group Forums - IBSgroup.org
Advertisement

Jump to content


- - - - -

Recurrent bous of severe diarrhea for over 9 years until Lotronex


  • Please log in to reply
No replies to this topic

#1 Guest_SallyRead_*

Guest_SallyRead_*
  • Guests

Posted 21 July 2001 - 02:04 PM

Advertisement
I am a 59 year old woman who has been having recurrent bouts of severe diarrhea for over nine years. At first, it was rather like having the 24-hour stomach flu for a week, but it gradually got worse and worse. The episodes of frequent (20-30 times a day) and painful explosive diarrhea were truly frightening and, of course, completely life limiting. My Primary Care Physician sent me to a Gastroenterologist who seemed to have no idea whatsoever about what was going on with me. His method of "diagnosis" was to guess that I had one condition, treat me for that, and when I got no better or got worse, he would try another "diagnosis" and "treatment." I had blood tests until my arms looked like I had been mainlining heroin, I took innumerable specimens to the lab (when I could leave the house), and tried dozens of medications, diets, stress reducing regimens, etc. etc. While all of this was going on I was, of course, on an emotional roller-coaster between hope and despair. About the only bright spot in all of this was that I had a colonoscopy and was reassured that I did not have colon cancer. He did say that, by this time, I had ulcerative colitis. After about two years of this, I had what I can only call a spontaneous remission. I suddenly stopped being symptomatic, stopped taking all medication and was fine for about three years. Then suddenly the symptoms reappeared. This time I went to a different GI specialist. She scheduled me for another colonoscopy. This one showed no signs of ulcerative colitis (or cancer), but the biopsy did reveal that I had collagenous colitis. There is one school of thought that thinks this may be an auto-immune disorder. In any case, I was prescribed a very high dose of prednisone which stopped the diarrhea. However, I did suffer many other side-effects since this is by no means a benign drug. My blood pressure shot up, I had bouts of tachycardia, I developed accute insonmia, my osteoporosis quickly got worse, and I developed glaucoma. These are some of the short-term effects. Long term, I can expect liver and kidney damage. With my doctor's suppervision, after the initial high (30 mgs/day) dosage, I started to decrease the dosage to keep all these side-effects to a minimum. Once I got to a certain level (about 15 mgs/day of prednisone) the diarrhea returned. This was when my GI doctor prescribed Lotronex even though I was not an IBS patient. Within a week I was having normal bowel movements. For the first time in three YEARS!! I was able to get my life back and function as a relatively normal human being. For the seven months that I was on Lotronex I experienced no side-effects whatsoever although I was carefully educated and monitored by both my doctor and my pharmacist as to what to be aware of. I took several specimens to the lab to check for blood in the stool and there was none. It was truly a miracle.Then came the recall. I was devastated. I got the news at the pharmacy and almost fainted. I had some Lotronex stockpiled and my doctor gave me samples that she had left. I reduced my dosage thinking that that way I could make it to maybe August. Apparently, the dosage was too low because about three weeks ago I started with the diarrhea again and have been virtually housebound ever since. I was so sick on the 20th of March that I had to stay home from my grandson's 5th birthday party. I called my GI doctor and reluctantly we have started me back on high dosages of prednisone.I am furious that something that was helping me so much has been pulled from the market because of side-effects. It is okay for me to poison myself on a daily basis with prednisone, though? It does not make any sense and I am continually trying to explain this to myself. It is MY body and I am willing to take whatever risks that are entailed with Lotronex. I have had to take an early retirement because of my condition and, like I have said, there are days when I do not dare leave the house. There are days when I do not make it to the toilet from my bed. Indeed, it is a descent into hell.Sally Read





Advertisement

About Us | Contact Us | Advertise With Us | Disclaimer | Terms of Service | Crisis Resources

Irritable Bowel Syndrome |  Inflammatory Bowel Disease |  Crohn's Disease |  Ulcerative Colitis |  Fibromyalgia |  GERD - Reflux Disease


©Copyright 1995-2016 IBS Self Help and Support Group All rights reserved




This website is certified by Health On the Net Foundation. Click to verify. We comply with the HONcode standard for trustworthy health information: verify here